Minnesota, 2013

Extreme Cold in Minnesota, December 28 to 29, 2013

December 28 to 29, 2013 · NWS FGF · 24 events in 24 counties and zones

Frigid air settled over the area resulting in wind chill temperatures from 40 below to 55 below zero.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Frigid air settled over the area resulting in wind chill temperatures from 40 below to 55 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 28, 6:39 PM CST, 7 minutes earlier.

Area forecast discussion, Dec 28, 6:39 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 PM CST SAT DEC 28 2013

.UPDATE...
ISSUED AT 635 PM CST SAT DEC 28 2013

MAIN FORECAST CHALLENGE THROUGH THE EVENING WILL BE ADJUSTING
CURRENT HEADLINES. AS WINDS DIMINISH AND VSBY IMPROVES FROM N-S
WILL BE TRANSITIONING BLIZZARD/WINTER WX HEADLINES INTO A WIND
CHILL WARNING. FIRST AREA IS THE DEVILS LAKE BASIN INTO THE
NORTHERN VALLEY. CONDITIONS IMPROVING SIGNIFICANTLY IN THIS AREA
HOWEVER RESIDUAL WIND AND FALLING TEMPERATURES WILL PUT REGION
INTO WARNING CRITERIA BY MIDNIGHT. WILL CONTINUE TO ADJUST AS
CONDITIONS CHANGE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 317 PM CST SAT DEC 28 2013

THE BLIZZARD WILL BE THE PRIMARY CONCERN. READ OUR PREVIOUS
UPDATES REGARDING DETAILS. WINDS AND VISIBILITIES ARE CURRENTLY
VERIFYING THE BLIZZARD WARNING...ESPECIALLY IN OPEN AREAS. THERE
ARE ENOUGH SNOW/WIND/VSBY CONCERNS EAST OF THE VALLEY TO KEEP THE
WINTER WEATHER ADVISORY IN EFFECT. WIND CHILL HEADLINES WILL
CERTAINLY BE NEEDED AFTER THE WINTER WEATHER HEADLINES EXPIRE
(MOST LIKELY WIND CHILL WARNINGS)...BUT WILL LET THE EVENING SHIFT
ISSUE THOSE (WILL CONCENTRATE ON ONE HAZARD AT A TIME ATTEMPTING
TO AVOID CONFUSION).

SUNDAY-SUNDAY NIGHT...VERY COLD AIRMASS WILL REMAIN ACROSS THE
REGION. WIND CHILL HAZARDS WILL CONTINUE. A SHORTWAVE IN THE
NORTHWEST FLOW ALOFT WILL BEGIN TO APPROACH THE REGION SUNDAY
NIGHT...AND COULD SPREAD -SN/CLOUDS INTO THE WESTERN FA BY MONDAY
MORNING. UNSURE HOW THIS COULD AFFECT TEMPERATURES.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 317 PM CST SAT DEC 28 2013

MONDAY-TUESDAY...A COUPLE SHORTWAVES EXPECTED TO MOVE THROUGH THE
NORTHWEST FLOW ALOFT. THE MAIN QUESTION AT THIS POINT IS THE
STRENGTH OF THE SURFACE HIGH...AND WHETHER OR NOT THE SHORTWAVES
WILL AFFECT THE WESTERN/SOUTHERN FA. KEPT THE LOW END POPS FOR
NOW. TEMPERATURES WILL REMAIN WELL BELOW NORMAL...BUT MAY BE
MODIFIED SOME BY CLOUDS ASSOCIATED WITH THE SHORTWAVES. WIND CHILL
HAZARDS WILL LIKELY CONTINUE.

TUESDAY NIGHT-SATURDAY...A NORTHWEST FLOW PATTERN WILL CONTINUE
NEXT WEEK ACROSS THE UPPER MIDWEST. A SERIES OF WEAK VORT
MAXES/JET STREAKS WILL BRING CHANCES OF LIGHT SNOW TO MAINLY THE
CENTRAL DAKOTAS DURING THE FIRST PART OF THE WEEK. HOWEVER AS
RIDGING INCREASES OVER THE WRN CONUS AND THE UPPER PATTERN BEGINS
TO SHIFT EASTWARD...THE VALLEY WILL SEE BETTER CHANCES OF LIGHT
SNOW ASSOCIATED WITH UPPER PERTURBATIONS. THIS WOULD BE THE LATTER
PART OF NEXT WEEK. UNTIL THEN...EXPECT FRIGID COLD IN THE VALLEY
AND EAST WHILE MORE SKY COVER MAY PROVIDE SOME RELIEF IN THE WEST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 635 PM CST SAT DEC 28 2013

CONDITIONS WILL CONTINUE TO IMPROVE FROM N-S THIS EVENING. DVL VFR
AND EXPECT TREND TO CONTINUE. MOST AREAS SHOULD HAVE VFR VSBY BY
MIDNIGHT. ONLY CATCH IS THAT SUSPENDED SNOW MAY GIVE SOME FALSE
TAPS TO METARS BUT OVERALL CLEARING SHOULD CONTINUE TO SPREAD
SOUTH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ028>030-038-
     039-049-052-053.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR NDZ006>008-014>016-
     024-026-054.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR NDZ027.

MN...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ002-003-029-
     030-040.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ005-
     006-008-009-013>017-022>024-027-028-031-032.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR MNZ004-007.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ001.

&&

UPDATE...VOELKER
SHORT TERM...TG
LONG TERM...TG/SPEICHER
AVIATION...VOELKER
Hazardous weather outlook, Dec 28, 2:24 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
224 PM CST SAT DEC 28 2013

MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-292030-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-
WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
224 PM CST SAT DEC 28 2013

...A BLIZZARD WARNING IS IN EFFECT THROUGH LATE EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BLIZZARD CONDITIONS ARE EXPECTED THIS AFTERNOON THROUGH LATE
EVENING TONIGHT. A STRONG ARCTIC FRONT WILL PUSH THROUGH THE
AREA...RESULTING IN NORTH WINDS GUSTING FROM 40 MPH TO 50 MPH.
THIS WILL REDUCE VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE.
THE BLIZZARD WILL BE FOLLOWED BY RAPID FALLING TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXTREMELY COLD ARCTIC AIRMASS WILL BRING FRIGID TEMPERATURES TO
THE REGION THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SNOW AND VISIBILITY REPORTS WOULD BE APPRECIATED.

MNZ005-006-008-009-013>017-022>024-027-028-031-032-292030-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-EAST OTTER TAIL-
WADENA-
224 PM CST SAT DEC 28 2013

...A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW...DRIFTING SNOW AND RAPIDLY FALLING TEMPERATURES WILL CREATE
HAZARDOUS DRIVING CONDITIONS EAST OF THE RED RIVER VALLEY. THE
WORST CONDITIONS OUTSIDE OF THE BLIZZARD WARNING AREA WILL
GENERALLY BE NORTH OF THE HIGHWAY 2 CORRIDOR. THE SNOW AND
DRIFTING SNOW WILL BE FOLLOWED BY RAPIDLY FALLING TEMPERATURES LATE
THIS AFTERNOON AND PLUMMETING WIND CHILLS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXTREMELY COLD ARCTIC AIRMASS WILL BRING FRIGID TEMPERATURES TO
THE REGION THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

VISIBILITY REPORTS OF LESS THAN ONE MILE IN BLOWING SNOW WOULD BE APPRECIATED.

SPEICHER

In the hours before

Local storm report, Dec 28, 1:54 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 PM CST SAT DEC 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     BLIZZARD         PEMBINA                 48.97N 97.25W
12/28/2013                   PEMBINA            ND   PUBLIC

            ESTIMATED VISIBILITY OF 100 YARDS. RELAYED VIA TWITTER.

1245 PM     BLIZZARD         10 NE DEVILS LAKE       48.22N 98.72W
12/28/2013                   RAMSEY             ND   PUBLIC

            ESTIMATED VISIBILITY LESS THAN 50 YARDS. VIA FACEBOOK.

1252 PM     BLIZZARD         HAMILTON                48.81N 97.45W
12/28/2013                   PEMBINA            ND   PUBLIC

            NEAR ZERO VISBILITY REPORTED. VIA FACEBOOK.

0130 PM     BLIZZARD         6 E LANKIN              48.31N 97.79W
12/28/2013                   WALSH              ND   CO-OP OBSERVER

            ESTIMATED NEAR ZERO VISIBILITY WITH 40+ MPH WINDS IN THE
            PAST HALF HOUR.

0131 PM     BLIZZARD         8 W STEPHEN             48.45N 97.05W
12/28/2013                   MARSHALL           MN   PUBLIC

            ESTIMATED VISIBILITY LESS THAN 1/10 MILE...WITH NEAR ZERO
            VISIBILITY AT TIMES. VIA FACEBOOK.

&&

JAM
Local storm report, Dec 28, 2:13 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
213 PM CST SAT DEC 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     BLIZZARD         SHERACK                 48.02N 96.78W
12/28/2013                   POLK               MN   LAW ENFORCEMENT

            SHERIFF INDICATED SEVERAL ACCIDENTS ALONG COUNTY 21 IN
            NORTHERN POLK COUNTY WITH ZERO VISIBILITY.

0206 PM     BLIZZARD         STARKWEATHER            48.45N 98.88W
12/28/2013                   RAMSEY             ND   CO-OP OBSERVER

            OBSERVER REPORTS ZERO VISIBILITY WITH VERY STRONG WINDS.

&&

JAM
Local storm report, Dec 28, 3:16 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CST SAT DEC 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     BLIZZARD         5 E MOORHEAD            46.86N 96.65W
12/28/2013                   CLAY               MN   PUBLIC

            VIA FACEBOOK. REPORTED 1/4 MILE OR LESS VISIBILITY
            BETWEEN MOORHEAD AND GLYNDON. KFAR REPORTED 43 KT GUST.

&&

JAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
December 28, 6:46 PM CST to December 29, 11:51 AM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
December 28, 6:46 PM CST to December 29, 11:51 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
December 28, 9:00 PM CST to December 29, 11:51 AM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482400, 482401, 482402, 482403, 482404, 482405, 482406, 482407, 482408, 482409, 482410, 482411, 482412, 482413, 482414, 482415, 482416, 482417, 482418, 482419, 482420, 482421, 482422, 482423.